Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The spectrum of the growth rate of the tunnel number is infinite

Authors: Kenneth L. Baker, Tsuyoshi Kobayashi and Yo’av Rieck
Journal: Proc. Amer. Math. Soc. 144 (2016), 3609-3618
MSC (2010): Primary 57M99, 57M25
Published electronically: February 2, 2016
MathSciNet review: 3503730
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For any $ \epsilon > 0$ we construct a hyperbolic knot $ K \subset S^{3}$ for which $ 1 - \epsilon < \mathrm {gr}_t(K) < 1$. This shows that the spectrum of the growth rate of the tunnel number is infinite.

References [Enhancements On Off] (What's this?)

  • [1] K. L. Baker and K. Motegi,
    Twist families of L-space knots, their genera, and Seifert surgeries,
    available at, June 2015.
  • [2] Kenneth L. Baker,
    Closed essential surfaces in the complements of large volume Berge knots,
    available at
  • [3] Kenneth Lee Baker, Knots on once-punctured torus fibers, ProQuest LLC, Ann Arbor, MI, 2004. Thesis (Ph.D.)-The University of Texas at Austin. MR 2706214
  • [4] Kenneth L. Baker, Surgery descriptions and volumes of Berge knots. I. Large volume Berge knots, J. Knot Theory Ramifications 17 (2008), no. 9, 1077-1097. MR 2457837 (2009h:57025),
  • [5] Kenneth L. Baker, Cameron Gordon, and John Luecke,
    Bridge number and integral Dehn surgery,
    Version 1, available at, to appear in Algebr. Geom. Topol.
  • [6] John Berge,
    Some knots with surgeries yielding lens spaces,
    unpublished manuscript.
  • [7] Marc Culler, C. McA. Gordon, J. Luecke, and Peter B. Shalen, Dehn surgery on knots, Ann. of Math. (2) 125 (1987), no. 2, 237-300. MR 881270 (88a:57026),
  • [8] Tsuyoshi Kobayashi and Yo'av Rieck, On the growth rate of the tunnel number of knots, J. Reine Angew. Math. 592 (2006), 63-78. MR 2222730 (2007b:57010),
  • [9] Tsuyoshi Kobayashi and Yo'av Rieck, Knot exteriors with additive Heegaard genus and Morimoto's conjecture, Algebr. Geom. Topol. 8 (2008), no. 2, 953-969. MR 2443104 (2009m:57011),
  • [10] Tsuyoshi Kobayashi and Yo'av Rieck, Knots with $ g(E(K))=2$ and $ g(E(K\,\char93 \,K\,\char93 \,K))=6$ and Morimoto's conjecture, Topology Appl. 156 (2009), no. 6, 1114-1117. MR 2493371 (2010b:57007),
  • [11] Tsuyoshi Kobayashi and Yo'av Rieck,
    The growth rate of m-small knots,
    available at, June 2015.
  • [12] Tsuyoshi Kobayashi and Toshio Saito, Destabilizing Heegaard splittings of knot exteriors, Topology Appl. 157 (2010), no. 1, 202-212. MR 2556098 (2010m:57005),
  • [13] J. Milnor, A unique decomposition theorem for $ 3$-manifolds, Amer. J. Math. 84 (1962), 1-7. MR 0142125 (25 #5518)
  • [14] Kanji Morimoto, On the super additivity of tunnel number of knots, Math. Ann. 317 (2000), no. 3, 489-508. MR 1776114 (2001g:57016),
  • [15] Kanji Morimoto, Makoto Sakuma, and Yoshiyuki Yokota, Examples of tunnel number one knots which have the property ``$ 1+1=3$'', Math. Proc. Cambridge Philos. Soc. 119 (1996), no. 1, 113-118. MR 1356163 (96i:57007),
  • [16] Walter D. Neumann and Alan W. Reid, Arithmetic of hyperbolic manifolds, Topology '90 (Columbus, OH, 1990) Ohio State Univ. Math. Res. Inst. Publ., vol. 1, de Gruyter, Berlin, 1992, pp. 273-310. MR 1184416 (94c:57024)
  • [17] Toshio Saito, The dual knots of doubly primitive knots, Osaka J. Math. 45 (2008), no. 2, 403-421. MR 2441947 (2009e:57014)
  • [18] John R. Stallings, Constructions of fibred knots and links, Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976) Proc. Sympos. Pure Math., XXXII, Amer. Math. Soc., Providence, R.I., 1978, pp. 55-60. MR 520522 (80e:57004)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M99, 57M25

Retrieve articles in all journals with MSC (2010): 57M99, 57M25

Additional Information

Kenneth L. Baker
Affiliation: Department of Mathematics, University of Miami, Coral Gables, Florida 33146

Tsuyoshi Kobayashi
Affiliation: Department of Mathematics, Nara Women’s University, Kitauoya Nishimachi, Nara 630-8506, Japan

Yo’av Rieck
Affiliation: Department of Mathematical Sciences, University of Arkansas, Fayetteville, Arkansas 72701

Keywords: 3-manifold, knots, Heegaard splittings, tunnel number
Received by editor(s): July 13, 2015
Received by editor(s) in revised form: September 10, 2015
Published electronically: February 2, 2016
Additional Notes: The first and third authors would like to thank Nara Women’s University for their hospitality during the development of this article
The second author was supported by Grant-in-Aid for scientific research, JSPS grant number 00186751.
This work was partially supported by grants from the Simons Foundation (#209184 to the first author and #283495 to the third author)
Communicated by: Martin Scharlemann
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society